Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 187, NWS Paducah, KY

May 31, 2012New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2012, 2:58 PM CDT for New Madrid County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 2:58 PM CDT (19:58 UTC)
Expired
May 31, 2012, 3:30 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:02 PM CDTHAIL 1Portageville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KPAH 311958
SVRPAH
MOC143-312030-
/O.NEW.KPAH.SV.W.0187.120531T1958Z-120531T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 330 PM CDT.

* AT 254 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM   
PRODUCING QUARTER SIZE HAIL IN GIDEON...AND WIND DAMAGE IN CLARKTON 
MISSOURI. THIS STORM WAS LOCATED 5 MILES WEST OF 
PORTAGEVILLE....MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  PORTAGEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3640 8961 3640 8968 3642 8974 3638 8975
      3638 8986 3653 8984 3649 8952 3647 8951
      3648 8944 3647 8944 3645 8946 3647 8951
      3644 8954 3637 8950 3633 8954
TIME...MOT...LOC 1957Z 274DEG 24KT 3644 8976
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
963 
WWUS53 KPAH 312014
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT THU MAY 31 2012

MOC143-312030-
/O.CON.KPAH.SV.W.0187.000000T0000Z-120531T2030Z/
NEW MADRID MO-
314 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
NEW MADRID COUNTY IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...

AT 302 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL IN PORTAGEVILLE MISSOURI. AT 313 PM 
CDT...THIS STORM WAS LOCATED NEAR PORTAGEVILLE...MOVING EAST AT 30 
MPH.

LAT...LON 3640 8961 3640 8968 3651 8971 3649 8952
      3647 8951 3648 8944 3647 8944 3645 8946
      3647 8951 3644 8954 3637 8950 3633 8954
TIME...MOT...LOC 2013Z 274DEG 24KT 3643 8963
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:11 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 31, 1:11 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT THU MAY 31 2012

.UPDATE...
ISSUED AT 111 PM CDT THU MAY 31 2012

UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE
SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER
IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING
ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE...
INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS
ONGOING AND EXPANDING/INTENSIFYING.

ALSO UPDATED AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 158 AM CDT THU MAY 31 2012

AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER
VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW
PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC
BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS
THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM
FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER.
THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE
OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT
THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN
THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE
BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW
PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY
ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI-
CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING
COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY
THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE
LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET
SLGT RISK SVR TODAY.

WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST
FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE
NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL
INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF
80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO
FINISH OUT THE WEEK AND START THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 158 AM CDT THU MAY 31 2012

AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.  ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY
ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS
AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD.  BASED ON THE DRY
PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND
KEPT QPF AMOUNTS ON THE LIGHTER SIDE.  THE FRONT BARELY MAKES IT
INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK
SOUTHWEST MONDAY NIGHT.  CONTINUED WITH SOME SLIGHT CHANCE POPS
MONDAY NIGHT.

HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID
WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION.
THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER
THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR
WILL INFILTRATE THE REGION.  THIS WILL GIVE US NEAR SEASONAL
TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 111 PM CDT THU MAY 31 2012

SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND
MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS
WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD
ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST
OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE
POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE
WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON.
IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP
AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION
IN THE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
AVIATION...DB
Hazardous weather outlook, May 31, 3:14 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE
OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD
FRONT...THROUGH THE QUAD STATE.

THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE
CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE
POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE
SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT
IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT
ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY
CONVECTIVE CLOUD DEBRIS THOUGH.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 31, 2:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 2:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:35 PM CDTSevere Thunderstorm WarningPAHNew Madrid25 min
May 31, 3:25 PM CDTSevere Thunderstorm WarningPAHMississippi35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.